Night-time Hypo

I awake suddenly from a deep sleep, shivering; I leave it a few seconds to think whether I’m actually cold or not, then notice I’ve got that fluttery feeling in my stomach; this is when the panic sets in. I roll out of bed and stumble across the floor to grab a snack off my shelf (snacks that I should really have next to my bed). There is no confusion as to what is happening; my blood sugar is low. It’s around 3am, it’s pitch black, I’m sat on my bedroom floor and, due to my shaking, I’m struggling to open a snack bar. Once I finally get it open, I eat it as quick as possible before turning the light on to find my blood glucose meter. I glance at myself in the mirror to see a very pale, very tired, and very weak side to myself; all of which is due to having a hypo in my sleep.

Now, for those of you that don’t know what a hypo is; it’s when blood glucose levels drop too low. Hypoglycemia can lead to a variety of symptoms such as sweating, shaking, slurred speech and, in some cases, seizures. Sadly, there are people who, for one reason or another, haven’t woken up to a hypo and have died in their sleep; this is possibly the main worry for a lot of Diabetics…I know it is for me. Many diabetics do have other symptoms, some of which are very individual, but most of them are quite similar. Non-diabetics can also have hypo’s, but only in very isolated instances, and it isn’t really something to generally worry about.

IMG_0032
The beginning of a hypo…

Now, normally, if I feel low during the day, I stay pretty calm, check my blood sugar levels, then grab something to eat; problem solved. However, when you wake in the night shaking, and you don’t have any idea as to how low you are, or how long you’ve actually been hypo, the panic starts. If I feel that I’m really low then I don’t even bother to check my blood sugar; this isn’t the right thing to do but, when I feel like s**t, I really couldn’t care what my blood sugar level actually is (how ironic would it be to pass out whilst trying to see how low you actually are?). For Diabetics, hypo’s are one of two common problems; the other being Hyperglycemia, which is when blood sugar levels are too high (but that’s for another post).

Another issue with night-time hypo’s is that they can be quite unpredictable. I can check my blood sugar at 10pm and it’ll be normal for around that time, so I carry on and inject my Lantus (long-lasting) as normal. I can then wake up low, or sometimes when I get up in the morning I’ll be quite low instead (which in itself is worrying because I managed to sleep through it). Most of the time I have a good idea as to why I go hypo, other times I really haven’t a clue, which is what’s worrying about the night-time ones. Now, the main issue is having a night-time hypo when travelling. At home, if I haven’t woken up when I’m supposed to, someone will notice and check on me, whereas in a hostel, or a rickety old bus, where people don’t know each other, I could be left alone to sleep without anyone thinking twice…

IMG_0035
Quite a bad hypo…

Treatment

I must admit that I’m pretty irresponsible when it comes to carrying around hypo treatments (Haribo, chocolate, Lucozade; basically anything sweet), I think this is mainly because in the U.K. I’m never too far away from somewhere I can quickly buy something if needed; this will be something I definitely need to improve on. Of course there will be places I can get hold of such things on my travels, but not everywhere. Other than the main cities, I’m also planning on visiting the smaller, lesser known areas where things may not be as easy to come by and, if something does happen to me, I could be in real trouble.

Again, if I do meet a few people who I trust, and who can keep an eye on my diabetes (as also mentioned here…) then I may not have too much to worry about…not that I’m overly worried anyway, but every little helps. There is one solution to a severe hypo (where I pass out, or don’t wake up but I’m breathing), which is to be injected with a shot of Glucagon. This should basically raise my blood sugar levels enough to get me out of danger, though I would have to keep a close eye on things for a while. Obviously, I wouldn’t be able to do this myself so somebody with me, who knows what to do, would have to do it.

So, if you were travelling with a Type 1 Diabetic, and you were faced with having to inject them if something went wrong, how would you manage it?